Alert archive / Ohio / Dense Fog Advisories in 2021

Dense Fog Advisory 4, NWS Cleveland, OH

September 16, 20217 counties in Ohio

NWS Cleveland, OH issued this dense fog advisory at Sep 16, 2021, 3:14 AM EDT for 7 counties in Ohio. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Sep 16, 2021, 3:14 AM EDT (07:14 UTC)
Expired
Sep 16, 2021, 11:00 AM EDT
In force
8 hr
Issued by
NWS Cleveland, OH

Counties Holmes County, OH, Mahoning County, OH, Portage County, OH, Stark County, OH, Summit County, OH, Trumbull County, OH, Wayne County, OH

The radar

The Cleveland radar (KCLE), 65 km from the middle of the area, began a volume at 07:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 7.2 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2021-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2021-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
992 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

584 
WWUS71 KCLE 160714
NPWCLE

URGENT - WEATHER MESSAGE
National Weather Service Cleveland OH
314 AM EDT Thu Sep 16 2021

OHZ021>023-031>033-038-161500-
/O.NEW.KCLE.FG.Y.0004.210916T0714Z-210916T1500Z/
Summit-Portage-Trumbull-Wayne-Stark-Mahoning-Holmes-
Including the cities of Akron, Kent, Aurora, Streetsboro, 
Ravenna, Warren, Niles, Wooster, Orrville, Rittman, Canton, 
Massillon, Alliance, Youngstown, Boardman, Austintown, 
Millersburg, and Killbuck
314 AM EDT Thu Sep 16 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 11 AM EDT THIS MORNING...

* WHAT...Visibility less than one mile in dense fog.

* WHERE...Summit, Portage, Trumbull, Wayne, Stark, Mahoning and 
  Holmes Counties.

* WHEN...Until 11 AM EDT this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

* ADDITIONAL DETAILS...Patchy visibilities of 1/4 statute mile or
  less are possible across the area. The overall coverage is
  rather patchy this morning which will result in the possibility
  of rapidly changing visibilities. Coverage of fog will begin to
  diminish near sunrise.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
2 follow-up statements
310 
WWUS71 KCLE 161324
NPWCLE

URGENT - WEATHER MESSAGE
National Weather Service Cleveland OH
924 AM EDT Thu Sep 16 2021

OHZ023-161430-
/O.CAN.KCLE.FG.Y.0004.000000T0000Z-210916T1500Z/
Trumbull-
Including the cities of Warren and Niles
924 AM EDT Thu Sep 16 2021

...DENSE FOG ADVISORY IS CANCELLED...

Fog has begun to lift this morning across the area.

$$

OHZ021-022-031>033-038-161500-
/O.CON.KCLE.FG.Y.0004.000000T0000Z-210916T1500Z/
Summit-Portage-Wayne-Stark-Mahoning-Holmes-
Including the cities of Akron, Kent, Aurora, Streetsboro, 
Ravenna, Wooster, Orrville, Rittman, Canton, Massillon, Alliance,
Youngstown, Boardman, Austintown, Millersburg, and Killbuck
924 AM EDT Thu Sep 16 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT THIS
MORNING...

* WHAT...Visibility one to two miles in dense fog.

* WHERE...Holmes, Portage, Summit, Wayne, Stark and Mahoning 
  Counties.

* WHEN...Until 11 AM EDT this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

* ADDITIONAL DETAILS...Patchy visibilities of 1/4 statute mile or
  less are possible across the area. The overall coverage is
  rather patchy this morning which will result in the possibility
  of rapidly changing visibilities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
985 
WWUS71 KCLE 161501
NPWCLE

URGENT - WEATHER MESSAGE
National Weather Service Cleveland OH
1101 AM EDT Thu Sep 16 2021

OHZ021-022-031>033-038-161615-
/O.EXP.KCLE.FG.Y.0004.000000T0000Z-210916T1500Z/
Summit-Portage-Wayne-Stark-Mahoning-Holmes-
Including the cities of Akron, Kent, Aurora, Streetsboro, 
Ravenna, Wooster, Orrville, Rittman, Canton, Massillon, Alliance,
Youngstown, Boardman, Austintown, Millersburg, and Killbuck
1101 AM EDT Thu Sep 16 2021

...DENSE FOG ADVISORY HAS EXPIRED...

Patchy fog may remain across portions of the area through the 
next hour, but areas of dense fog are quickly lifting this 
morning.

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this dense fog advisory went out at Sep 16, 1:23 AM EDT, 1 hour 51 minutes earlier.

Area forecast discussion, Sep 16, 1:23 AM EDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
123 AM EDT Thu Sep 16 2021

.SYNOPSIS...
High pressure will build across the area on Thursday. Another cold
front may approach the area Friday into Saturday, but may stall just
north of the region. High pressure will return across the area by
Sunday into early next week.

&&

.NEAR TERM /THROUGH TODAY/...
With this update, have opted to lower overnight temperatures as
radiational cooling has already dropped temperatures in many
areas into the low to mid 50s. Areas along the lakeshore will
remain a bit warmer due to lake temperatures. Looking at
observations, a land breeze has also begun to develop across the
area, so have adjusted winds to reflect that. Previous forecast
included patchy fog, but with growing confidence have opted to
include patchy and areas of fog along and east of I71. Areas of
lower elevation have already seen fog development with
visibilities dropping to near 1SM. Use caution when driving
tonight and through the morning commute as visibilities can
quickly be reduced.

Previous Discussion...
Mostly quiet weather is anticipated with high pressure expected to
build across the area through Thursday. Any residual post-frontal
shower activity this afternoon should quickly diminish by this
evening. Will have to monitor for sky cover and wind trends this
evening to assess the fog potential, especially across the eastern
half of the area tonight into early tomorrow morning. For now, have
included a large patchy fog area, generally from I-71 and east, but
wouldn't be surprised to see some more area-like fog in some spots.
Low temperatures are forecast to reach the low to mid 50s.

With high pressure over the area on Thursday, the weather will be
quiet and pleasant. High temperatures should reach the low 80s under
mostly sunny skies. Lows Thursday night will reach the mid to upper
50s.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
Zonal flow lingers across the majority of the area through the short
term period, although a cold front may near the western reaches of
the forecast area Friday night into Saturday. A disturbance that is
currently north of the Bahamas may develop into a tropical system
late this week and move parallel to the eastern seaboard Friday and
Saturday. This may advect moisture into the region and diurnal
forcing and/or any lake breeze boundaries that develop may provide a
trigger for scattered showers and thunderstorms during the afternoon
and evening each day, primarily east of I-71. PoPs are dependent on
the track of the system, so only have slight chance PoPs at this
time. Otherwise, the short term forecast should feature quiet
weather with highs in the low to mid 80s.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
A broad ridge builds across the eastern US during the extended
period, allowing heights and temperatures to gradually increase. Dry
weather is anticipated through at least Monday, before the ridge
begins to shift east and deep southwesterly flow develops in
response to a deepening trough in the western half of the US.
Scattered showers/thunderstorm chances return Tuesday, primarily
with peak diurnal heating. Will continue to monitor the potential
for organized convection towards the end of the period as the robust
trough/cold front approaches from the west. Still uncertainty with
timing of this feature, so opted for broad chance PoPs for
Wednesday. Temps and humidity linger through the middle of next
week, with highs in the 80s and lows in the low to mid 60s.

&&

.AVIATION /06Z Thursday THROUGH Monday/...
VFR conditions with light and variable winds will persist
through this TAF period for KFDY, KTOL, KCLE, and KERI as much
of the fog remains in areas that have cooled fastest. It is
important to note that upstream of KTOL there is an area of fog
seen on satellite which will need to be monitored for any impact
to KTOL, but confidence is low to include it in the TAF now.

For the remainder terminals, IFR to brief LIFR conditions are
possible as fog develops along a line extending from KMFD
through KYNG, which can be seen on satellite tonight. This fog
will be locally dense, reducing visibilites to 1SM or less at
times. Have opted to keep all terminals in IFR conditions
overnight as confidence is low with regards to exactly where the
densest fog will be. Near sunrise, the fog will gradually
diminish and conditions should return to VFR by 15Z. Winds will
remain calm and variable for all these terminals through the
TAF period.

Outlook...Non-VFR possible Friday afternoon through Saturday
afternoon with isolated showers.

&&

.MARINE...
Northerly flow with winds of 10 knots of less is expected through
this afternoon, before becoming northeasterly and increasing to 10
to 15 knots tonight into Thursday. Winds may briefly reach 15 to 20
knots in the central nearshore zones Thursday afternoon/evening, but
should relax below 10 knots as flow becomes southerly by early
Friday. Expect this southerly flow to persist through the weekend.
Not anticipating any marine headlines at this time.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Kahn
NEAR TERM...Campbell/Kahn/Saunders
SHORT TERM...Maines
LONG TERM...Maines
AVIATION...Campbell
MARINE...Maines
Hazardous weather outlook, Sep 15, 4:07 AM EDT, 23 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
407 AM EDT Wed Sep 15 2021

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-160815-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-
Geauga-Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-
Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-
Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie-
Southern Erie-
407 AM EDT Wed Sep 15 2021

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Sep 15, 11:20 PM EDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CLEVELAND OH
1120 PM EDT WED SEP 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 PM     MARINE TSTM WIND 1 NNW FAIRPORT HARBOR   41.76N 81.28W
09/14/2021  M46 MPH          LAKE               OH   BUOY

            CORRECTS PREVIOUS TSTM WIND GUST TO MARINE
            WIND GUST. BUOY STATION FAIO1 FAIRPORT, OH.

&&

RC
Local storm report, Sep 15, 11:21 PM EDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CLEVELAND OH
1121 PM EDT WED SEP 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     MARINE TSTM WIND 5 WNW PORT CLINTON      41.55N 83.02W
09/14/2021  M40 MPH          OTTAWA             OH   MESONET

            CORRECTS PREVIOUS TSTM WND GST TO MARINE
            WIND GUST. MESONET STATION CMPO1 4 WNW PORT
            CLINTON.

&&

RC
Local storm report, Sep 15, 11:22 PM EDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1122 PM EDT WED SEP 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     MARINE TSTM WIND 1 W HARBOR VIEW         41.69N 83.47W
09/14/2021  M54 MPH          LUCAS              OH   BUOY

            CORRECTS PREVIOUS TSTM WND GST TO MARINE
            WIND GUST. BUOY STATION THRO1 TOLEDO, OH.

&&

RC
Local storm report, Sep 15, 11:23 PM EDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1123 PM EDT WED SEP 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     MARINE TSTM WIND 3 NNW LORAIN            41.48N 82.19W
09/14/2021  M41 MPH          LEZ145             OH   MESONET

            CORRECTS PREVIOUS TSTM WND GST TO MARINE
            WIND GUST. MESONET STATION LORO1 2 NNW
            LORAIN.

&&

RC
Special weather statement, Sep 16, 1:56 AM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Cleveland OH
156 AM EDT Thu Sep 16 2021

OHZ021>023-031>033-038-PAZ003-161400-
Summit-Portage-Trumbull-Wayne-Stark-Mahoning-Holmes-Crawford-
Including the cities of Akron, Kent, Aurora, Streetsboro,
Ravenna, Warren, Niles, Wooster, Orrville, Rittman, Canton,
Massillon, Alliance, Youngstown, Boardman, Austintown,
Millersburg, Killbuck, Meadville, and Titusville
156 AM EDT Thu Sep 16 2021

...PATCHY DENSE FOG POSSIBLE...

Areas of fog have begun to develop across the area with some
observations of visibilities less than 1 statute mile. This is
expected to persist into the morning hours before dissipating
after sunrise. Use caution and allow enough distance when driving
during the morning commute as visibilites may rapidly change.

Nearby

Dense Fog Advisories in Ohio, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.